Early and Explosive Development of Nodular Basal Cell Carcinoma and Multiple Keratoacanthomas in Psoriasis Patients Treated with Cyclosporine
November 2004 | Volume 3 | Issue 6 | Case Reports | 680 | Copyright © November 2004
Edward L Lain MDMBA, Ramsey F Markus MD
The use of cyclosporine to treat psoriasis has been widely adopted since 1997, when the microemulsion form (Neoral) became available.
While the causal relationship between cyclosporine and the development of malignant neoplasms has been well described in
the transplant literature, it is difficult to apply this relationship to cyclosporine-treated psoriasis, since lower dosages are used (3-
5 mg/kg/d vs. 7-15mg/kg/d) for a shorter duration. Current literature suggests that cancer risk is not increased when cyclosporine is
used in dermatologic doses for less than 2 years in healthy patients who are not on other immunosuppressants1. We report two patients
with explosive basal cell carcinoma and keratoacanthoma development, respectively, within 3 months of initiation of cyclosporine.
Neither patient had a history of skin cancer, had received PUVA therapy, or was on additional immunosuppressive therapy. To our
knowledge, there have been no previous reports of the development of similar lesions in cyclosporine-treated psoriatic patients within
such a short timeframe. The results of these patients may herald the need for increased awareness by dermatologists for explosively-
growing neoplasms in the setting of cyclosporine-treated psoriasis